Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

5 Bumps

Why would a teen abuse cough medicine? I just discovered 4 empty bottles of cough suppressant in my 18 year sons night stand?

Is this something new kids are doing these days or has it been around? Does anyone know what the side effects are and should I concider rehab for him. I also found an empty bottle of vodka in his drawer. I'm really worried and I don't know what to do?

Answer Question
 
staceynoel

Asked by staceynoel at 1:10 PM on Feb. 15, 2011 in Teens (13-17)

Level 12 (852 Credits)
Answers (20)
  • i guess he drank all the vodka and needed something else. yes..needs help
    shay1130

    Answer by shay1130 at 1:12 PM on Feb. 15, 2011

  • Is he cooking meth?
    onethentwins

    Answer by onethentwins at 1:12 PM on Feb. 15, 2011

  • doing this has been around for a probably 7 years or so now. it gives them a kind of high like a drug. the stores around here usually wont let u buy more than one bottle if u seem pretty young. kids started doing this when i was in high school
    djsmommy13

    Answer by djsmommy13 at 1:14 PM on Feb. 15, 2011

  • or he could be soaking pot in it...my sister told me she used to soak pot in cough syrup to cause a tripping effect
    shay1130

    Answer by shay1130 at 1:16 PM on Feb. 15, 2011

  • I've heard of it before- my baby brother used to do Coracedin Cough Supressants and his friends used to drink Robitussin to get high. It causes hallucinations and delirium. I'd DEFINITELY get him some help. ASAP. People have died from doing these kind of things to get high.
    lovingmy4babies

    Answer by lovingmy4babies at 1:17 PM on Feb. 15, 2011

  • It must be a new thing going on amongst teens. Because ANY bottle of cough syrup I pick up at the store, has a huge warning label to parents. I believe you can only buy a certain amount of bottles at a time. Im not sure what the side effects are, but hopefully someone will be able to help you further! GL to you OP!
    TsMommy428

    Answer by TsMommy428 at 1:21 PM on Feb. 15, 2011

  • It's called dexing (after the dextromethorphan in cough syrups). Get him to your family doctor and seek help.
    misses_nick

    Answer by misses_nick at 1:25 PM on Feb. 15, 2011

  • yes my good friend was a really good girl, straight a's but she had a cough, took robotussin or nyquil for like a week straight so she could sleep. she went though a real withdraw from it. she couldnt sleep for about 3 days! if he is taking it for fun, sounds like you caught him in an early stage of it - because he hasnt even found a way to get rid of the bottles so talk to him and see how bad it seems.
    AmaliaD

    Answer by AmaliaD at 1:50 PM on Feb. 15, 2011

  • Yes, my dear, its creates a high. You need to get him some help.
    twinsplus2more

    Answer by twinsplus2more at 2:27 PM on Feb. 15, 2011

  • It's not really a "high" it is more of like a relaxed state of being that the kids get addicted to.
    Like a "downer" or seditive.
    This form of use has been around for over 20 years.
    Robitussin DM used to be one of the biggest/most popular cough medicine used for this.
    Now Nyquil is the biggy!
    Becareful as this type of behaviour could indeed lead into further drug and/or off brand highs.
    Like Huffing.
    Pm for more information on strange highs that kids do.
    I've wrote research papers on this sort of thing.
    Missikat75

    Answer by Missikat75 at 3:49 PM on Feb. 15, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.